Long-term corticosteroid use may lead to cataracts, glaucoma

The New York Times (11/10, D7, Brody) reports that corticosteroids are “capable of restoring the health and saving the lives of countless people with a wide spectrum of serious ailments” by “suppressing the immune response and inflammation,” forming “the cornerstone of treatment for ailments like rheumatoid arthritis, asthma, ulcerative colitis, temporal arteritis,” and “psoriasis.” With long-term oral use, they have serious “side effects,” however, such as “weight gain,” hypertension, “deteriorating bones that can result in osteoporosis, diabetes, thinning of the skin, muscle weakness, moon face…cataracts, glaucoma, ulcers, easy bruising, increased sweating, acne, arterial deposits that can lead to heart disease and, because of their effect on immunity, delayed healing of wounds and an increased risk of infection that can persist for a year or more after the medication is stopped.”

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: